Iowa, 2024

Hail and Damaging Wind in Iowa, August 15, 2024

August 15, 2024 · NWS DVN · 6 events in 2 counties and zones

Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 5:39 PM CST, 1 hour 19 minutes earlier. Its key messages:

  • A severe risk remains for the 6 pm to 11 pm timeframe with all modes of severe weather possible if storms develop.
  • A pattern change will bring mainly quiet weather to the area Saturday night through next Thursday. Temperatures look to be near normal.
Area forecast discussion, Aug 15, 5:39 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- A severe risk remains for the 6 pm to 11 pm timeframe with all
  modes of severe weather possible if storms develop.

- A pattern change will bring mainly quiet weather to the area
  Saturday night through next Thursday. Temperatures look to
  be near normal.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 258 PM CDT Thu Aug 15 2024

Tonight, uncertainty remains with possible storm development
after 6 pm in western parts of the CWA. Trends of the HRRR have
been to delay the time of development, which is now showing
closer to 6 or 7 in our western CWA. The NAMNEST has only shown
some activity in the far SW after 8 pm. MUCAPE values of 2 to 3K
J/kg build into the area late this afternoon and evening. This,
along with mid level lapse rates over 7 C/km and moderate shear,
will all some supercells to be possible with strong winds,
hail, and tornadoes all a threat. The caveat is whether the
clouds that have been over the area most of the day will clear
in time for needed heating for development. Some temps in the
low 80s are seen in south central IA as of 2 pm. Moisture is
plentiful, with dew points in the lower and middle 70s area
wide. Due to these uncertainties, kept POPs in the chance
category. As for timing, it looks like areas west of the MS
River will see activity from 6 pm to 10 PM, with the eastern CWA
seeing it 9 pm to about midnight or 1 am. Overnight, any
showers or storms will exit to the east. Some patchy fog is
possible overnight, but left mention out of grids for now. Lows
will be in the 60s.

Friday, a secondary cold front will sweep across the area as
the surface low moves across northern WI. Sunshine will prevail
south of Highway 30, while clouds and even some shower and
thunderstorm chances will be possible to the north. SPC has NW
IL in a marginal risk area for wind gusts and hail. Highs will
top out in the lower 80s north to upper 80s south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 258 PM CDT Thu Aug 15 2024

Largely quiet weather dominates the Quad Cities CWA in the long
term as the upper low currently situated over the ND/MN border
slowly migrates east over the next several days putting the area
into northwest flow. Temperatures are expected to sit generally
right around average through Tuesday with highs in the upper
70s/lower 80s and lows in the upper 50s/lower 60s. Temperatures,
combined with manageable humidity levels (especially early next
week), should make for overall pleasant weather. The focus over
this weekend will be on the upper low Saturday as it pushes
into Lower Michigan, which could provide enough forcing for a
few wrap-around showers over the far eastern portions of our
area. The most favored time for shower activity comes during the
daytime hours on Saturday. Still, generally low chances (<35%)
of precipitation exist, so not expecting anything in the way of
widespread rainfall.

Shower chances diminish Sunday and beyond as the upper low exits
and high pressure builds in. Mid-level ridging builds in by midweek
which will nudge temperatures back up into the upper 80s late
week.

Siemianowski

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 632 PM CDT Thu Aug 15 2024

TAFs are currently VFR ahead of a cold front that is moving
across central Iowa. Isolated showers and thunderstorms are
possible through 06 UTC with the best chance currently at KCID
from 1 to 3 UTC. Periods of MVFR to IFR conditions are possible
in any showers and storms. Stronger thunderstorms could produce
winds up to 40 knots but confidence is low on what TAF sites
this would occur at. Conditions will improve to VFR after 06
UTC and continue through the remainder of the period. Winds will
turn to the west behind the front with gusts up to 20 knots
possible after 15 UTC on Thursday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...14
LONG TERM...12/14
AVIATION...Cousins
Hazardous weather outlook, Aug 15, 2:02 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 PM CDT Thu Aug 15 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible late this
afternoon and evening. Large hail, damaging winds, and tornadoes
are the main threats. Locally heavy rainfall is also possible with
any of these storms. There still remains some uncertainty on the
intensity and coverage of these storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There will be another chance for isolated to scattered
thunderstorms Friday afternoon and evening, especially north of
Interstate 80. A strong to severe storm may even be possible
across portions of northwest Illinois. Hail and gusty winds would
be the main threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

To the east at 30 to 40 MPH.

In the hours before

Local storm report, Aug 15, 3:06 PM CST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
406 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             2 NNE Credit Island     41.52N 90.60W
08/15/2024  M3.02 Inch       Scott              IA   Trained Spotter

            Rainfall so far today.

&&

Haase
Local storm report, Aug 15, 3:40 PM CST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
440 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Rain             Hiawatha                42.05N 91.68W
08/15/2024  M1.10 Inch       Linn               IA   Trained Spotter

            Spotter reported 1.1 inches of rainfall, so
            far today.

&&

EH
Local storm report, Aug 15, 4:00 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
500 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Rain             3 NNE Cedar Rapids      42.01N 91.66W
08/15/2024  M1.21 Inch       Linn               IA   Trained Spotter

            Spotter reported 1.21 inches of rainfall, so
            far today.

&&

EH
Special weather statement, Aug 15, 5:37 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
637 PM CDT Thu Aug 15 2024

IAZ063-160015-
Iowa IA-
637 PM CDT Thu Aug 15 2024

...An area of heavy rain will impact portions of central Iowa County
through 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking heavy rain near Victor, or
13 miles southwest of Marengo, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Marengo, Williamsburg, Victor, Ladora, Parnell, Conroy, Middle Amana,
South Amana, West Amana, Lake Iowa Park, Upper South Amana, Genoa
Bluff, High Amana, and Iowa County Fairgrounds.

This includes Interstate 80 in Iowa between mile markers 205 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Iowa.

&&

LAT...LON 4180 9230 4182 9188 4156 9195 4160 9230
TIME...MOT...LOC 2336Z 269DEG 26KT 4167 9226

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Aug 15, 6:58 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
758 PM CDT Thu Aug 15 2024

IAZ063-064-076-077-160145-
Keokuk IA-Iowa IA-Washington IA-Johnson IA-
758 PM CDT Thu Aug 15 2024

...An area of heavy rain will impact portions of northern Keokuk,
southeastern Iowa, northwestern Washington and southwestern Johnson
Counties through 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking heavy rain over South
English, or 9 miles northeast of Sigourney, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Sigourney, Wellman, North English, Keswick, South English, Harper,
Kinross, Keota, West Chester, Webster, Lake Belva Deer Park,
Yenruogis County Park, and Amish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central Iowa.

&&

LAT...LON 4151 9219 4156 9174 4132 9174 4134 9229
      4149 9233
TIME...MOT...LOC 0058Z 265DEG 29KT 4146 9212

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Uttech

The radar

The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keokuk

When
August 15, 6:58 PM CST
Where
Keokuk County, 0.86 mi NE of Webster
Measured
1.25 in hail
Reported by
Public
Coordinates
41.440, -92.160

Reported through MPing.

Hail, Des Moines

When
August 15, 8:20 PM CST
Where
Des Moines County, 2.96 mi WNW of Danville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.890, -91.350

Hail, Des Moines

When
August 15, 8:35 PM CST
Where
Des Moines County, Danville Wilson Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.850, -91.320

Hail, Des Moines

When
August 15, 8:39 PM CST
Where
Des Moines County, 1.25 mi WNW of Middletown
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -91.290

Report from MPing.

Hail, Des Moines

When
August 15, 8:41 PM CST
Where
Des Moines County, 1.25 mi WNW of Middletown
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -91.290

Report from MPing.

Thunderstorm Wind, Des Moines

When
August 15, 8:53 PM CST
Where
Des Moines County, 1.25 mi WSW of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.810, -91.100

Several large tree branches were reported down, and some fell on power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200173, 1200174, 1200176, 1200177, 1200178, 1200181.